Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Red rashes appeared on penis head. Tested negative for STD. On methylprednisolone. Any suggestion?

User rating for this question
Very Good
Answered by

HIV AIDS Specialist
Practicing since : 1974
Answered : 2390 Questions
Hello, My recent ex girlfriend was diagnosed with HSV2 2months ago. 7 or 8 days after she told me she was positive I started seeing a red rash poping up on the head of my penis. I went to my PC doctor and she did a swab test and came back negative. It continued to flare up day to day like a red skin irritation without blisters. Groin and anis would have slight burning sensation and my legs and hands starting feeling numb and burning sensation(like icy hot on them). I went back in for a lab test and my blood test came back negative. I took a picture of my rash and my doctor showed two other doctors and they all said it was not an STD or contagious. It has not spread or changed after Monistat, neosporin, or three weeks of no medicine. My doc prescribed me Triamcinolone acetonide cream and methylprednisolone Tabs. Feet and legs still have burning sensation. My doc says it could be anxiety because I'm freeking out so much. HIV test came back negative and blood work came back normal. Do you think she is right about the anxiety? I am a bit OCD about this once I found out my girlfriend had herpes. I was not sexually active other than with her. Only 3 girlfriends whom I have had sex with in 6 years. My scrotum has turned bright red and I have been applying the cream that was prescribed by my doctor. XXXXXXX
Posted Thu, 19 Jul 2012 in Skin Hair and Nails
Answered by Dr. S. Murugan 6 hours later
Thanks for writing in.
I think your physician is right about the anxiety part. HSV-2 or Herpes Simplex type 2 infection is always a self limiting disorder. At the maximum, it will persist for two weeks in an immunocompetent person. As you are HIV negative, you are an immunocompetent person. As it has persisted for more than three weeks, it could not be HSV2. More over your lab tests also came negative.
Excessive applications of external creams, soaps, antiseptics etc make your genital skin and mucus membrane sensitive. They would also irritate the skin of your genitals and the redness of penile and scrotal skin will increase.
So, stop applying all creams including steroid (like Triamcinolone) creams. Just regular washing with plain water and applying some emollient like liquid paraffin will suffice. You will be alright soon. The symptoms like burning and numbness of your extremities are only due to your phobia towards STDs.
I don’t think you need to worry. You will be alright.
Let me know if I can address any more concerns.
Dr S.Murugan
Above answer was peer-reviewed by
Follow-up: Red rashes appeared on penis head. Tested negative for STD. On methylprednisolone. Any suggestion? 10 hours later
Thank You for your response. I understand that I my anxiety might be playing some role in my numbness and burning in legs, but i have been relaxed latly and taking anxiety meds and still woke up with some leg burning and tingling sensation. Also, I did go three weeks with out applying any soaps or creams to my penis. I posted pictures of the rash. Did you get to look at the pictures and have you seen similar rash on penis? What about my testicles turning red just in the last few days? I was thinking that this could be a male yeast infection and have been eating yogurt, taking garlic tabs, and drinking lots of water. The burning in my groin, feet, and legs are what have me most concerned. And the fact this this rash on penis, and now scrotum is going on for two months now with no signs of dissipating. If i read certain herpes and HIV boards they say that blood test are not accurate before a certain length of time? I had my swab test when the rash was nearly not visible, and my blood test for herpes was about a month after possible sexual contact and HIV test was done 2 months from possible sexual contact. All of my blood work cam back normal except it showed my glucose was at 69 or 70 which they said was low. I am just want to know whats going on with my body so I can do what I need to do to feel normal again. Please help. Thanks
Answered by Dr. S. Murugan 6 hours later

Thank you for sending your pictures, I have seen them in detail.

I have seen similar conditions. I am sure that your condition is not of infective origin that it is neither due to Herpes, HIV or yeast infection.

It seems it may be either due to allergy or due to irritants.

I would suggest you to try steroid cream other than Triamcinalone like Betamethasone Vallerate, preferably gels.

If you are not relieved by the anxiolytic drugs, then burning and numbness of legs may be due to other associated conditions like peripheral neuritis not related to your genital condition and it has to be investigated separately by a Neurophysician.

The ELISA tests for HIV turn out to be negative in the window period, which is 3 months from the time of exposure with an infected person.

Get well soon.

Dr S.Murugan
Above answer was peer-reviewed by
Follow-up: Red rashes appeared on penis head. Tested negative for STD. On methylprednisolone. Any suggestion? 23 hours later
Thank you for the information. Is there anything I should do at this point in time? My scrotum is still red and my penile rash looks to have healed some. I just would like to know what actions to take next. Thanks XXXXXXX
Answered by Dr. S. Murugan 1 hour later
Thank you for writing back.
If you are already feeling the improvement, just apply some emollients like Liquid paraffin. That will be enough and wash with ordinary water. If you are not feeling well, the you can apply a Betametasone gel for 5 days.
Get well soon.
Dr S.Murugan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor